A 59-year-old man was admitted to hospital for a severe respiratory failure and then intubated due to worsening of his respiratory condition. During his hospital stay, he received multiple empirical broad spectrum antibiotics (cefepime, piperacillin/tazobactam, linezolid, gentamicin and meropenem plus amikacin). The patient had no known history of drug allergies. A test to detect SARS-CoV-2 by real-time reverse-transcription-polymerase-chain-reaction (RT-PCR) assay of a throat swab was positive. Blood cell count showed severe eosinophilia (from 1,3 to 4.60 x 10) that decreased abruptly to 0.47 x 10 after introduction of methylprednisolone 1 mg/kg/day. On day 35 post admission, while on therapy only with corticosteroids, he developed a symmetrically distributed maculopapular purpuric exanthema on the face, trunk and extremities . Mucous membranes were spared. No lymphadenopathies were present. Laboratory data including liver function, cryoglobulins, antinuclear antibody, anti-neutrophil cytoplasmic antibodies test results were all normal. A skin biopsy found a superficial and deep perivascular neutrophilic infiltrate with sparse leukocytoclasis, red blood cell extravasation and fibrinoid necrosis of vessel walls. The patient’s conditions worsened and he died for neurological complications due to acute cerebrovascular disease.
Drug reaction with eosinophilia and systemic symptoms syndrome (DRESS) was considered in our patient for skin eruption and blood eosinophilia that integrate two criteria for the diagnosis ; however, histopathology showing a classical picture of leucocytoclastic vasculitis was not consistent with DRESS. In fact, different histopathologic patterns were described in DRESS including spongiotic, erythema multiforme-like, or lichenoid but no vasculitis . Despite an antibiotic allergy was considered, it is known that severe COVID-19 induces endothelial damage and vasculopathic changes .